Hail, Lincoln
- When
- June 18, 5:55 PM CST
- Where
- Lincoln County, 0.69 mi S of Hershey
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.160, -101.000
During the evening of June 18th and early morning hours of June 19th, supercell storm developed over western Nebraska and produced strong winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
During the evening of June 18th and early morning hours of June 19th, supercell storm developed over western Nebraska and produced strong winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 18, 2:17 PM CST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 317 PM CDT THU JUN 18 2009 .SYNOPSIS...H5 ANALYSIS THIS MORNING INDICATING FAIRLY ACTIVE UPSTREAM CONDS ACROSS THE INTERMOUNTAIN WEST. A BROAD TROUGH OF LOW PRESSURE ALOFT EXTENDS FROM CENTRAL MT...SSWD INTO SWRN AZ. SEVERAL EMBEDDED WAVES NOTED JUST EAST OF THIS FLOW...THE FIRST OVER NRN WYOMING...NERN COLORADO (RESPONSIBLE FOR LIGHT CONVECTION EARLIER TODAY IN THE SANDHILLS)...AND ERN UT. FURTHER EAST...A MASSIVE UPPER LEVEL HIGH IS ANCHORED OVER THE LOUISIANA DELTA REGION. VIS SATELLITE THIS AFTERNOON...INDICATING A NICE RING OF FIRE WITH MCS'S CROSSING ERN IL...THE SRN APPALACHIANS...AND CENTRAL FLORIDA. SURFACE ANALYSIS AT 19Z ACROSS THE CENTRAL PLAINS IS INDICATING A STATIONARY FRONTAL BOUNDARY ANCHORED FROM SERN COLORADO...TO HILL CITY KS...TO AROUND TEKAMAH NEBRASKA. WITH THIS FEATURE SOUTH OF THE AREA...TORNADO THREAT TONIGHT APPEARS TO BE MINIMIZED ATTM. && .DISCUSSION... .NEAR TERM...TONIGHT THROUGH SUNDAY...MAIN FORECASTING CHALLENGES DEAL WITH PRECIPITATION CHANCES AND TEMPERATURES. UPPER LEVEL HIGH WILL CONTINUE TO WOBBLE OVER THE LOUISIANA DELTA AND COASTAL PLAIN OF ALABAMA AND MISSISSIPPI OVER THE NEXT 48 HOURS. RIDGING NORTH OF THIS FEATURE WILL TEMPORALLY FLATTEN TONIGHT THROUGH MIDDAY FRIDAY AS AN OPEN WAVE LIFTS ACROSS THE CENTRAL PLAINS. FOR TONIGHT...THUNDERSTORMS WILL REMAIN A POSSIBILITY AS THIS FEATURE CROSSES THE CENTRAL ROCKIES THIS AFTERNOON...EMERGING ONTO THE CENTRAL PLAINS EARLY THIS EVENING. THOUGH THE SEVERE THREAT REMAINS IN PLAY ACROSS ALL OF THE FORECAST AREA THIS EVENING WITH WIND AND HAIL...FEEL THE GREATEST TORNADO THREAT WILL BE OFF TO THE SOUTH IN THE VICINITY OF THE SURFACE FRONT IE. NRN KS INTO NERN NEBRASKA. MUCH DRIER AIR HAS BEGUN TO FILTER INTO THE PANHANDLE THIS AFTERNOON...WHICH WOULD TEND TO FAVOR MORE OF A STRAIGHT LINE WIND THREAT. FURTHER EAST OFF THE PANHANDLE...18Z SOUNDING DATA FROM LBF IS INDICATING MORE OF A LARGE HAIL THREAT THANKS TO WET BULB ZEROES AT 9200 FT AGL...DECENT SHEAR AND A VERY UNSTABLE AIRMASS WITH A MIDDAY CAPE OF CLOSE TO 2600 J/KG. CONVECTION WILL CONGEAL INTO A MCS OVERNIGHT...FOLLOWING THE AXIS OF THE LOW LEVEL JET...WHICH FAVORS LOCATIONS ALONG AND SOUTH OF INTERSTATE 80. THE BEFORE MENTIONED TROF OF LOW PRESSURE ALOFT WILL CLEAR THE FORECAST AREA BY LATE MORNING FRIDAY...LEAVING DRY AND SUNNY CONDS IN ITS WAKE. WEAK HIGH PRESSURE WILL BUILD INTO NERN NEBRASKA FRIDAY AFTERNOON...FORCING A COOL FRONT SOUTH INTO KANSAS. WILL KEEP A DRY FORECAST GOING BASED ON MUCH DRIER BOUNDARY LAYER CONDS AND SUBSIDENCE BEHIND THE EXITING TROF ALOFT. PRECIPITATION WILL ENTER THE FORECAST ONCE AGAIN BEGINNING SATURDAY AFTERNOON. HIGH PRESSURE WILL BE FORCED INTO SERN NEBRASKA...SATURDAY...THEN THE LOWER MISSOURI VALLEY SATURDAY NIGHT. THIS WILL ALLOW A THETA E RIDGE TO BUILD INTO NERN COLORADO...NWRN KS AND SERN WYOMING SATURDAY AFTERNOON. SURFACE HEATING...SURGING LOW LEVEL MOISTURE AND A DISTURBANCE LIFTING NEWD FROM THE CENTRAL ROCKIES WILL COMBINE SATURDAY AFTERNOON TO INITIATE THUNDERSTORMS ACROSS THE HIGH PLAINS OF COLORADO AND WYOMING. THIS ACTIVITY WILL LIFT EWD LATER IN THE EVENING...AND SHOULD SUSTAIN ITSELF OVERNIGHT AS THE MODELS ARE INDICATING THE DEVELOPMENT OF A LLJET OVER SRN AND ERN NEBRASKA. .LONG TERM...SUNDAY NIGHT THROUGH THROUGH THURSDAY...TEMPERATURES AND LOW PRECIPITATION CHANCES WILL BE THE MAIN FORECAST CONCERNS IN THE EXTENDED PERIOD. THE UPPER LEVEL HIGH CURRENTLY ANCHORED OVER THE MISSISSIPPI DELTA REGION...WILL SLOWLY RETROGRADE WEST ACROSS ALONG THE RED RIVER VALLEY...ENDING UP OVR THE TX PANHANDLE BY THURSDAY OF NEXT WEEK. RIDGE AXIS WILL EXTEND FROM TX NWD INTO SRN NEBRASKA MONDAY AND TUESDAY...SO FEEL FAIRLY CONFIDENT IN LIMITING POPS AND INCREASING TEMPS. AFTER TUESDAY THE RIDGE AXIS RETROGRADES FURTHER WEST PLACING THE CWA IN WESTERLY...THEN NWRLY FLOW ALOFT...WHICH WOULD BE MORE CONDUCIVE FOR PRECIPITATION AND COOLER TEMPS VIA THE BACKDOOR COOL FRONT. HAVE INTRODUCED LOW POPS INTO DAY 7 AND HAVE COOLED TEMPS DOWN SOMEWHAT FOR WEDS AND THUS FROM THE LWR TO MID 90S FORECASTED FOR MONDAY AND TUESDAY. && .AVIATION... VFR CONDITIONS WILL CONTINUE AT KLBF...EXCEPT FOR AN ISOLATED TSRA. DID NOT INCLUDE THIS IN THE KLBF TAF AS THE THUNDERSTORM ACTIVITY MAY DEVELOP FURTHER SOUTH NEAR THE NE/KS BORDER WHERE THERE IS BETTER INSTABILITY. IN TSRA ACTIVITY...VISIBILITY WILL LIKELY LOWER TO 1 TO 2 MILES IN HEAVY RAIN AND HAIL. SCATTERED THUNDERSTORMS WILL GENERALLY MOVE EAST OF THE KLBF AREA BY 06Z WITH ISOLATED TSRA UNTIL 12Z. VERY SMALL CHANCE THESE WILL IMPACT THE KLBF TERMINAL SO HAVE NOT INCLUDED THIS. AFTER 12Z FRI...KLBF WILL LIKELY STAY VFR THROUGH 21Z SAT. KVTN WILL REMAIN VFR THROUGH 00Z SUN. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE .AVIATION...DDB .SHORT AND LONG TERM...BUTTLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 354 PM CDT THU JUN 18 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-192100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 354 PM CDT THU JUN 18 2009 /254 PM MDT THU JUN 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS WESTERN NEBRASKA AND INTERACT WITH A MOIST UNSTABLE AIRMASS TO DEVELOP STRONG TO SEVERE THUNDERSTORMS. THE MAIN THREATS WITH THE STORMS ARE LARGE HAIL AND STRONG DAMAGING WINDS. LATE TONIGHT...THE STORMS MAY DEVELOP INTO A LARGE COMPLEX PRODUCING HEAVY RAIN MAINLY EAST OF A LINE FROM EUSTIS IN FRONTIER COUNTY...TO NORTH PLATTE IN LINCOLN COUNTY...AND TO SARGENT IN CUSTER COUNTY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WITH POSSIBLE HAIL AND STRONG WINDS CONTINUE TO BE POSSIBLE EACH AFTERNOON AND EVENING FROM SATURDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT. PLEASE CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN NORTH PLATTE WITH YOUR STORM REPORTS. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE DDB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
227 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND GST 40 N MULLEN 42.62N 101.04W
06/18/2009 E60.00 MPH CHERRY NE PUBLIC
RANCHER DESCRIBED WIND GUSTS AS FEROCIOUS.
0120 AM HAIL KINGSLEY DAM 41.21N 101.66W
06/18/2009 E1.75 INCH KEITH NE PUBLIC
GOLF BALL SIZE HAIL. DELAYED REPORT FROM EARLY MORNING OF
JUNE 18TH 2009.
0300 AM HEAVY RAIN 5 W BASSETT 42.58N 99.63W
06/18/2009 M1.40 INCH ROCK NE PUBLIC
0300 AM TSTM WND GST 5 W BASSETT 42.58N 99.63W
06/18/2009 E60.00 MPH ROCK NE PUBLIC
ESTIMATED 50 TO 60 MPH WINDS OCCURRED BETWEEN 300 AM AND
330 AM CDT. LEAVES WERE REPORTED STRIPPED FROM TREES WITH
SMALL BRANCHES DOWN.
0350 AM HAIL NEWPORT 42.60N 99.33W
06/18/2009 E1.75 INCH ROCK NE PUBLIC
GOLF BALL SIZE HAIL ACCOMPANIED BY STRONG WINDS. THE
COMBINATION STRIPPED LEAVES OFF OF TREES AND DAMAGED SOME
GARDENS. DELAYED REPORT FROM EARLY MORNING OF JUNE 18TH
2009.
0420 AM TSTM WND GST 3 S MONOWI 42.79N 98.33W
06/18/2009 E70.00 MPH BOYD NE PUBLIC
THUNDERSTORM WINDS ESTIMATED UP TO 70 MPH. ACCOMPANIED BY
PEA SIZE HAIL. DELAYED REPORT FROM THE EARLY MORNING OF
JUNE 18TH 2009.
0430 AM TSTM WND DMG 5 N EWING 42.33N 98.34W
06/18/2009 HOLT NE LAW ENFORCEMENT
SEMI TRAILER TRUCK OVERTURNED 5 MILES NORTH OF EWING ON
HIGHWAY 20 ALONG 45B SPUR.
0700 AM HEAVY RAIN 16 ESE LONG PINE 42.45N 99.41W
06/18/2009 M2.32 INCH ROCK NE MESONET
REPORT FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 14 NNE ATKINSON 42.72N 98.87W
06/18/2009 M1.18 INCH HOLT NE MESONET
REPORT FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 8 SSW CODY 42.83N 101.31W
06/18/2009 M1.16 INCH CHERRY NE MESONET
REPORT FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
INFORMATION NETWORK OBSERVER.
&&
CARMELThe North Platte radar (KLNX), 95 km away, was scanning. The volume nearest the first event began at 23:55 UTC.
13 hail, 4 thunderstorm wind. Local standard time, as filed.
The wind driven hail destroyed a corn crop west of Stapleton.
Law enforcement reported 60 mph winds along with the hail.
The Logan County Sheriff reported large hail along with the strong winds.
The storm also produced very heavy rain.
The Logan County Sheriff reported wind gusts to 50 mph along with the hail.
Strong winds accompanied the hail.
Winds blew lawn furniture around yard.
Strong winds accompanied the hail.
Golf ball size hail broke out the window of a storm spotter vehicle.
Hail covered the ground.
Wind driven hail destroyed wheat and corn crops and severely damaged center pivot irrigation systems.
Very strong winds overturned 12 center pivot irrigation systems west of Wallace and then broke off numerous trees and damaged roofs in Wallace. It also damaged the roof of the school gymnasium.
Strong winds overturned center pivot irrigation systems and damaged crops.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166247, 166248, 187620, 166250, 166251, 166253, 166255, 166256, 166258, 166259, 166246, 166261, 166263, 166262, 173712, 166265, 187621.